Protect Teens from Counterfeit Fentanyl
According to the Texas Department of State Health Services, fentanyl killed 883 Texans in 2020. That number almost doubled in 2021 with preliminary data showing 1,672 fentanyl-related deaths in Texas.
Fentanyl is safe when taken as prescribed by a doctor to treat severe pain. However, illegally manufactured fentanyl is often added to counterfeit (fake) pills and other substances with or without a person's knowledge.
The overdose crisis is harming Texas youth at an especially alarming rate. Teenagers and young adults can easily buy illegal substances and counterfeit pills — many of these illegal drugs may be mixed with potentially fatal doses of fentanyl.
Even small amounts of fentanyl, equivalent to a few grains of sand, can be deadly. That means that any pill could be the one that kills you.
Counterfeit pills can be made to look like pills that come from a pharmacy, such as:
Fentanyl can also be made to look like:
- Methamphetamine MDMA (also known as “ecstasy” or “Molly”)
Remember, one pill kills!
What Is Fentanyl
Fentanyl is a synthetic opioid that is up to 50 times stronger than heroin and 100 times stronger than morphine. Deaths related to synthetic opioids in the United States were 18 times higher in 2020 than in 2013 according to the Centers for Disease Control and Prevention (CDC).
Learn more at the links below:
- The Facts on Fentanyl
- Health Advisory: Multi-Colored or Rainbow Fentanyl
- More on Fentanyl and Opioids
Signs of Fentanyl Poisoning
Recognizing the signs of fentanyl poisoning can save a life. Here are some things to look for:
- Small, constricted “pinpoint pupils”
- Falling asleep or losing consciousness
- Slow, weak, or no breathing
- Choking or gurgling sounds
- Limp body
- Cold and/or clammy skin
- Discolored skin (especially in lips and nails)
What to Do When Someone Has Fentanyl Poisoning
If you think someone has fentanyl poisoning, act immediately – you could save a life.
- Call 911 Immediately.
- Administer naloxone, if available.*
- Try to keep the person awake and breathing.
- Lay the person on their side to prevent choking.
- Stay with the person until emergency assistance arrives.
* Naloxone is a life-saving medication that can reverse the effects of opioids and save lives. In Texas. first responders can administer it without a prescription and doctors can issue standing orders that let patients buy naloxone at local pharmacies or online without a prescription. It is legal for anyone to possess this life saving medication.
Please share this information to help save lives.
- Fentanyl the Invisible Killer
- Fentanyl Fact Sheet
- Fentanyl Crisis Common Emoji Codes
- Fentanyl Awareness One-Pager
- Fentanilo el Sesino Invisble
- Datos Sobre el Fentanilo
- Fentanilo Código de Drogas con Emojis
- Concientización Sobre el Fentanilo
Social Media Toolkits
- HHS Together Campaign Social Media Toolkit (ZIP)